Abstract: Poster Presentations |


Shahbaz Ahmad, MD*; Farrakh G. Khawaja, MD
Author and Funding Information

Flushing Hospital Medical Center, Flushing, NY


Chest. 2009;136(4_MeetingAbstracts):48S. doi:10.1378/chest.136.4_MeetingAbstracts.48S-a
Text Size: A A A
Published online


PURPOSE:  This case is being presented here to create awareness of a drug induced illness that causes a diagnostic dilemma and increases morbidity. Phenytoin, an anticonvulsant, is associated with a myriad of side effects both idiosyncratic and dose-related. We present one such case characterized by the side effects of the drug mimicking critical illness causing pleurisy and pleural effusion.

METHODS:  73 Y F taking phenytoin chronically for many years presented with sudden onset of left sided chest pain and found to have moderate sized pleural effusion. EF was WNL. Pleural fluid histology showed reactive mesothelial cells with many small lymphocytes but no malignant cells. Flow cytometery did not show any B/T cell lympho-proliferative disorder. Biopsy of left parietal pleura showed patchy lymphocytic reactive infiltrates without any granuloma. Lung biopsy had normal parenchyma. All cultures for bacteria, fungi, and parasites came out negative. ANA, antihistone, anti-SM, and anti-RNP were negative while complement C3 & C4, beta-2-microglobulin, and SPEP were WNL. Patient responded well to the switch of phenytoin to levetiracetam with resolution of pleural effusion within one month.

RESULTS:  To diagnose drug-related lymphocytic pleural effusion common conditions should be excluded first. Often a pleural biopsy must be performed with the aim of ruling out other diagnoses. Treatment in the majority of cases described consists of discontinuing the drug, although sometimes pleurodesis is required. In our patient the clinical and radiological improvement after the drug was withdrawn, the absence of other pleural disease, and stability on follow-up all confirm that phenytoin was the cause of the pleural effusion.

CONCLUSION:  Pleural effusion is a rare complication of phenytoin use that usually occurs early in the course. To our knowledge such a severe case of late onset phenytoin-induced hypersensitivity reaction causing fulminant pleural effusion has yet to be described.

CLINICAL IMPLICATIONS:  This case describes a rare phenytoin-induced late hypersensitivity reaction, emphasizing the importance of high index of suspicion in the appropriate clinical setting and early omission of drug to achieve clinical improvement.

DISCLOSURE:  Shahbaz Ahmad, No Financial Disclosure Information; No Product/Research Disclosure Information

Tuesday, November 3, 2009

12:45 PM - 2:00 PM




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543